Article Text

Reminder of important clinical lesson
Atypical erythema nodosum in atypical tuberculosis presentation
  1. Cristina Contessa,
  2. Roberta Ramonda,
  3. Carla Campana,
  4. Paola Frallonardo,
  5. Leonardo Punzi
  1. Rheumatology Unit, Department of Clinical and Experimental Medicine, via Giustiniani 2, Padova, 35128, Italy
  1. Cristina Contessa, criscontessa{at}libero.it

Summary

Erythema nodosum (EN) is an inflammatory disease of the skin and subcutaneous tissue that may be found in association with many systemic diseases such as infectious diseases, sarcoidosis, Behçet disease, inflammatory bowel diseases and tumours, in particular lymphoma. EN may be also induced by some drugs, including mainly estroprogestinics, salicylic acid, minocycline and sulfamidic acid. Due to the numerous possible causes, sometimes it may be very difficult to achieve a correct diagnostic interpretation, especially when an isolated EN represents the revealing feature, as in the following case. We describe the case of a patient, of young age and good clinical condition, who developed EN during the course of abdominal tuberculosis. The diagnosis was obtained by histologic examination of the abdominal formation since positron emission tomography and total body axial tomography were not useful in discriminating EN from malignancies.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.